Reproductive & Maternal Health Resource Center

Reproductive & Maternal Health Resource Center

Disclosures: Aronson and Ferner report they have earned fees from providing medicolegal reports and fees or royalties from textbooks on adverse drug reactions and interactions. They report no other relevant financial disclosures.
October 08, 2020
2 min read
Save

Study confirms reduced efficacy of hormonal contraceptives with antibiotic use

Disclosures: Aronson and Ferner report they have earned fees from providing medicolegal reports and fees or royalties from textbooks on adverse drug reactions and interactions. They report no other relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Common antibiotic drugs — even those that do not induce enzymes — may reduce the effectiveness of hormonal contraceptives and lead to unintended pregnancy, according to study data published in BMJ Evidence-Based Medicine.

Jeffrey K. Aronson

“Despite previous anecdotes and case series reporting that women taking hormonal contraceptives have become pregnant when they took a course of antibiotics, formal studies of whether antibiotics do, in fact, reduce the efficacy of hormonal contraceptives have been either negative or suggestive of an interaction but inconclusive,” Jeffrey K. Aronson, FRCP, HonFBPhS, HonFFPM, physician and clinical pharmacologist at the Centre for Evidence Based Medicine, Nuffield Department of Primary Care Health Sciences at Oxford University, and Robin E. Ferner, MD, FBPhS, physician and clinical pharmacologist at the Institute of Clinical Sciences at the University of Birmingham, U.K., told Healio. “Thus, current advice is that there is no interaction of hormonal contraceptives with antibiotics. This means that women are not being advised to take any specific extra contraceptive precautions when they also take an antibiotic. However, if there is an interaction, in the absence of advice that that is so, some women will have unintentionally become pregnant while taking hormonal contraceptives.”

The odds for unintended pregnancy were higher for women taking enzyme-inducing drugs or antibiotics.

Aronson and Ferner searched the U.K. Medicines and Healthcare Products Regulatory Agency database for reports of adverse drug reactions from 1963 to July 2018. Reports mentioning exposure to a drug of interest and a link to unintentional pregnancy were included.

Medications were divided into three categories: non-enzyme-inducing antibacterial drugs (amoxicillin, ampicillin, cephalexin, ciprofloxacin, erythromycin, metronidazole, nitrofurantoin, oxytetracycline, trimethoprim), enzyme-inducing drugs known to reduce the efficacy of oral contraceptives (carbamazepine, eslicarbazepine [Aptiom, Sunovion], griseofulvin, nevirapine, oxcarbazepine, phenobarbital, phenytoin, primidone, rifabutin, rifampicin, ritonavir, topiramate), and medications commonly used by women of childbearing age that served as controls (citalopram, ibuprofen, lansoprazole, loperamide, loratadine, paracetamol, propranolol, theophylline, zolpidem). Researchers analyzed the number of reported unintended pregnancies, congenital abnormalities, cardiac arrhythmias, headaches and diarrhea within each group.

Women prescribed enzyme-inducing medications (OR = 13; 95% CI, 5.5-31) or antibiotics (OR = 6.7; 95% CI, 2.9-16) had significantly greater odds of having an unintended pregnancy than with the control medications.

Robin E. Ferner

“What we found surprising was the size of the effect,” Aronson and Ferner said. “We started out on the assumption that there was no interaction and that no increase in the rate of reporting of unintended pregnancies would be found in the database of reports of suspected adverse reactions. We did expect to find an increased rate of reporting with enzyme-inducing drugs, and that turned out to be a 14-fold increased rate. With the antibiotics, the increase was sevenfold.”

Enzyme-inducing medications also increased the likelihood of congenital abnormalities (OR = 7.4; 95% CI, 6.4-8.6) when compared with the control drugs, whereas the odds were lower with antibiotics (OR = 0.71; 95% CI, 0.59-0.86). There were no increases in cardiac arrhythmias, headaches or diarrhea in either group.

Aronson and Ferner said women taking hormonal contraceptives who may be prescribed antibiotics should recognize that the contraceptive may become less effective. The researchers advised women who do not want to become pregnant to avoid sex or to take extra precautions, such as using a condom, while taking antibiotics and up to 7 days after finishing the medication.

“Not all women may be at risk, but there is no way of knowing who is and who isn’t,” Aronson and Ferner said. “Women should therefore be informed about the possibility, so that they can decide for themselves what to do.”

For more information:

Jeffrey K. Aronson, FRCP, HonFBPhS, HonFFPM, can be reached at jeffrey.aronson@phc.ox.ac.uk

Robin E. Ferner, MD, FBPhS, can be reached at r.e.ferner@bham.ac.uk